Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2015, 6:23 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2015, 6:23 PM MST (01:23 UTC)
- Expired
- Aug 30, 2015, 7:00 PM MST
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:36 PM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 30, 2:36 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 236 PM MST SUN AUG 30 2015 .UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS. && .SYNOPSIS... THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE EAST OF THE LOWER COLORADO RIVER TO SUPPORT ANOTHER ROUND OF ISOLATED TO EVEN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TODAY. DRIER WESTERLY FLOW WILL SLOWLY PUSH THE MOISTURE TO THE EAST BY TUESDAY...LIMITING STORM CHANCES PRIMARILY TO HIGHER TERRAIN AREAS TO THE EAST OF PHOENIX. THERE WILL ALSO BE A GRADUAL COOLING TREND THIS WEEK WITH CENTRAL DESERTS HIGH TEMPERATURES DROPPING TO AROUND SEASONAL NORMALS BY THE MIDDLE OR LATTER PORTION OF THE WEEK. && .DISCUSSION... BROAD AREA OF UL ASCENT COUPLED WITH A STILL FAVORABLE MONSOON MOISTURE SURFACE ACROSS THE FOUR CORNERS AREA HAS SO FAR SUPPORTED WIDESPREAD CONVECTION ACROSS NORTHERN AND SOUTHERN AZ. MEANWHILE...THE SOUTH-CENTRAL AZ DESERTS HAVE BEEN SLOWER TO DESTABILIZE WITH ONLY SOME MORE STOUT CU AND A FEW RADAR ECHOES MANAGING TO POP-UP OVER THE EVER-FAVORED...OR AT LEAST IT SEEMS THAT WAY THIS SEASON...PINAL/PIMA/MARICOPA BORDER AT THE TIME OF THIS WRITING. MIDDAY STREAMLINE OVERLAYS AND STORM MOTION SO FAR TODAY PLACE THE ANTICYCLONIC ML HIGH CIRC FURTHER TO THE NE THAN IT WAS OBSERVED SATURDAY. ON TOP OF THAT...SPC MESOANALYSIS POINTING TO SOME STRIPS OF CIN RUNNING ACROSS N-S ACROSS LA PAZ/YUMA AND PINAL/MARICOPA COUNTIES ATTM...WHERE NORTHERN AZ REMAINS CIN FREE AND AIDED BY THE WEAK TROUGH JET CUTTING THROUGH THE GREAT BASIN. FOR THE REST OF TODAY'S STORM FORECAST...LOOK FOR ACTIVITY TO CONSOLIDATE AND INCREASE IN COVERAGE EAST OF PHOENIX FOR THE REST OF THE AFTN AS ACTIVITY IS GRADUALLY DRAWN INTO THE AREA FROM FLOW AROUND THE ML CIRC CENTER. ISOLATED STORM COVERAGE WILL BE POSSIBLE AGAIN THIS EVENING FOR THE PHX METRO RELYING ON OUTFLOW COLLISIONS TO ACCESS THE LIMITED...BUT STILL AVAILABLE...500-750 J/KG OR SO OF CAPE PROGGED OVER THE AREA. ONE OTHER FACTOR THAT COULD HELP TRIGGER SOME MARICOPA CTY ACTIVITY WOULD BE THE NOTICEABLE DRYLINE/GRADIENT ON WV IMAGERY OVER WESTERN AZ. RESULTING DEWPOINTS BEHIND THIS INITIAL PUSH OF DRYING...PART OF THE PACIFIC TROUGHING STRETCHING DOWN IN CA COAST...ARE STAYING FAIRLY DRY ACROSS SOUTHEAST CA WITH READINGS IN THE UPPER 30S TO 40S. OVERNIGHT...DEBRIS CLOUDINESS WITH A STRAY SHOWER OR TWO IS POSSIBLE FROM PHOENIX EASTWARD...WITH MOSTLY CLEAR SKIES AND MILD OVERNIGHT CONDITIONS ACROSS WESTERN AZ INTO SOUTHEAST CA. STARTING ON MONDAY...OPERATIONAL RUNS OF THE GFS AND ECMWF AS WELL AS ENSEMBLE GUIDANCE CONTINUE TO CALL FOR THE START OF A GRADUAL DRYING AND COOLING TREND AS TROUGHING SETTLES FURTHER ALONG THE WEST COAST AND GIVES A DEEP SOUTHWESTERLY FLOW ALOFT TO SERN CA AND ARIZONA. WHERE EARLIER FORECASTS HAVE CALLED FOR THIS FLOW TO SCOUR OUT AND SWEEP THE DEEPER MOISTURE SURFACE TO OUR EAST AT A FAIRLY QUICK RATE...DETERMINISTIC AND ENSEMBLE FCST GUIDANCE STILL POINT TO A SOUTHERLY 850MB FLOW INTO THE REGION...MAINTAINING SOME SEMBLANCE OF ELEVATED DEWPOINTS AND LL TO ML MIXING RATIOS THRU MIDWEEK. CONFLUENT FLOW THROUGH THE ML AND UL WON'T BE OVERLY SUPPORTIVE OF STORMS...BUT CANNOT RULE OUT AT LEAST SLIGHT CHANCES FOR THE LIMITED AREAS OF HIGHER TERRAIN ACROSS SOUTH-CENTRAL AZ. OTHERWISE...BEST LOCALES FOR STORMS WILL BE PRIMARILY CONFINED TO HIGHER TERRAIN AREAS EAST OF PHOENIX. EXCEPT FOR SOME HIGH CLOUDS AT TIMES MOVING THROUGH THE SOUTHWEST FLOW ALOFT SKIES WILL BE MOSTLY SUNNY OVER THE LOWER DESERTS THROUGH MOST OF THE WORK WEEK. AS HEIGHTS SLOWLY LOWER...HIGH TEMPERATURES WILL DROP OFF DAY BY DAY. MONDAY WILL STILL SEE HIGH TEMPS WELL ABOVE NORMAL WITH HIGHS AROUND 107 EXPECTED AT PHOENIX BUT BY WEDNESDAY THE CENTRAL DESERTS SHOULD LOWER TO AROUND 104 DEGREES...AND MUCH CLOSER TO SEASONAL NORMALS...WITH LITTLE CHANGE THEN EXPECTED INTO THE WEEKEND. THERE IS A BIT OF A WRINKLE IN THE FORECAST OUT AT THE END OF THE EXTENDED PERIOD...OVER THE COMING WEEKEND...AS MEDIUM RANGE MODELS CONTINUE TO CALL FOR SOME TROPICAL MOISTURE TO BE DRAWN NORTHWARD BY THE BROAD TROF OVER THE WESTERN CONUS...AND THEN SPREAD INTO THE LOWER ARIZONA DESERTS LEADING TO AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS BY SATURDAY. POPS HAVE BEEN RAISED OVER THE WEEKEND ACCORDINGLY...AND WILL BE SLIGHTLY GREATER THAN CLIMO VALUES FOR NOW. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... CONDITIONS REMAIN FAVORABLE FOR AT LEAST ISOLATED STORMS ACROSS THE PHOENIX METRO AREA AND POINTS EAST THIS EVENING. SOME CONVECTIVE INHIBITION WILL LIKELY RESULT IN A LATER ONSET TO THE ACTIVITY...PERHAPS AROUND 03Z WITH THE BEST CHANCES TO THE SOUTH NEAR KIWA. SIMILAR TO LAST NIGHT...AN OUTFLOW BOUNDARY WITH AN ABRUPT EASTERLY WIND SHIFT IS ALSO LIKELY AROUND 03-04Z...AFFECTING ALL TERMINALS. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS AND BLOWING DUST. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... NO WEATHER-RELATED AVIATION IMPACTS EXPECTED AT KIPL OR KBLH THROUGH MONDAY AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A LOW PRESSURE SYSTEM ACROSS THE PACIFIC NORTHWEST WILL DISPLACE THE MONSOON HIGH TO THE SOUTH AND EAST THROUGH THE WEEK. THE TREND WILL BE TOWARDS COOLER AND DRIER CONDITIONS ACROSS THE DESERT SOUTHWEST. HOWEVER...ENOUGH MOISTURE WILL LINGER ACROSS EASTERN ARIZONA FOR ISOLATED AFTERNOON THUNDERSTORMS. FOR THE WEEKEND...LATEST GUIDANCE IS HINTING AT A RETURN TO DEEPER MOISTURE AND BETTER RAIN CHANCES...PARTICULARLY SOUTH AND EAST OF PHOENIX. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...NOLTE/CB AVIATION...HIRSCH FIRE WEATHER...HIRSCH
In the hours before
Local storm report, Aug 30, 1:38 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST SUN AUG 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN 2 E TEMPE 33.39N 111.90W
08/29/2015 M1.12 INCH MARICOPA AZ NWS EMPLOYEE
&&
EVENT NUMBER PSR1500198
PSRSpecial weather statement, Aug 30, 5:30 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 530 PM MST SUN AUG 30 2015 AZZ023-027-028-310100- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHWEST MARICOPA COUNTY AZ- 530 PM MST SUN AUG 30 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES UNTIL 600 PM MST AT 527 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM CENTERED NEAR ESTRELLA SAILPORT...OR 14 MILES WEST OF SUN LAKES...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. LOCATIONS IMPACTED INCLUDE... MARICOPA...AK-CHIN VILLAGE...HIGHWAY 238...AND NORTHWEST PORTIONS OF THE GILA RIVER INDIAN COMMUNITY. LAT...LON 3304 11222 3321 11223 3327 11203 3300 11201 TIME...MOT...LOC 0027Z 249DEG 12KT 3316 11211 AJ
Special weather statement, Aug 30, 5:50 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 550 PM MST SUN AUG 30 2015 AZZ024-310115- SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 550 PM MST SUN AUG 30 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GILA COUNTY UNTIL 615 PM MST AT 548 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF DOWNTOWN GLOBE...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... GLOBE...CLAYPOOL...AND HIGHWAY 60. LAT...LON 3336 11074 3353 11081 3359 11062 3341 11052 TIME...MOT...LOC 0048Z 249DEG 12KT 3348 11070 AJ
Special weather statement, Aug 30, 6:12 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST SUN AUG 30 2015
AZZ023-027-028-310145-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
612 PM MST SUN AUG 30 2015
...SPECIAL WEATHER STATEMENT...
AT 605 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAVEEN TO 8 MILES
EAST OF KAKA...AND MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH BLOWING DUST...BRIEF HEAVY RAIN...AND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
LAVEEN...KOMATKE...BAPCHULE...MARICOPA...STANFIELD...AHWATUKEE...SOUTH
PHOENIX...CHANDLER...SUN LAKES...HIGHWAY 238...HIGHWAY 347...INTERSTATE 10.
LAT...LON 3342 11225 3346 11183 3277 11190 3276 11205
3272 11207 3272 11214 3268 11215 3268 11220
3250 11221 3251 11241
TIME...MOT...LOC 0105Z 331DEG 10KT 3340 11211 3249 11217
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:30 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Aug 30, 5:50 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Aug 30, 6:12 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Aug 30, 6:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 30, 6:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 30, 6:54 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 30, 7:29 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 30, 7:39 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Aug 30, 8:18 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Aug 30, 9:09 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 30, 10:00 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Aug 31, 3:23 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Aug 31, 4:02 PM MST | Special Weather Statement | PSR | Gila | 28 min |
| Aug 31, 4:13 PM MST | Special Weather Statement | PSR | Gila | 17 min |
| Aug 31, 4:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 31, 4:23 PM MST | Special Weather Statement | PSR | Gila | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.